Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jan 9, 2013, 5:02 AM CST for Bexar County, Comal County, Guadalupe County, Texas. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2013, 5:02 AM CST (11:02 UTC)
- Expired
- Jan 9, 2013, 8:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX
The radar
The Austin/San Antonio radar (KEWX), 60 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 5:15 AM CST | FLASH FLOOD | San Antonio, TX | NUMEROUS ROAD CLOSURES IN THE METRO AREA DUE TO HEAVY RAINS |
| Jan 9, 5:34 AM CST | FLASH FLOOD | Schertz, TX | I35 SOUTH BOUND CLOSED AT FM 3009 DUE TO FLOODING |
| Jan 9, 5:55 AM CST | FLASH FLOOD | San Antonio, TX | HIGH WATER AT IH35 NORTH BOUND AND 281... ALSO AT AUSTIN HWY AND AT EISENHAUER |
| Jan 9, 6:15 AM CST | FLASH FLOOD | San Antonio, TX | IH35 NORTH AND SOUTH BOUND FRONTAGE ROADS AT SALADO CREEK CLOSED DUE TO HIGH WATER |
| Jan 9, 7:22 AM CST | FLASH FLOOD | San Antonio, TX | HAUSMAN RD BETWEEN PRUE AND LOOP 1604 CLOSED DUE TO FLOODING |
| Jan 9, 7:27 AM CST | FLASH FLOOD | 3 W Shavano Park, TX | OLD FREDERICKSBURG RD AT BEXAR COUNTY LINE CLOSED DUE TO FLOODING |
| Jan 9, 7:34 AM CST | FLASH FLOOD | San Antonio, TX | BITTERS RD NEAR JONES MALTSBERGER CLOSED DUE TO FLOODING |
| Jan 9, 7:44 AM CST | FLASH FLOOD | San Antonio, TX | PINN RD AT HWY 151 CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 11.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
558
WGUS54 KEWX 091102
FFWEWX
TXC029-091-187-091400-
/O.NEW.KEWX.FF.W.0001.130109T1102Z-130109T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CST WED JAN 9 2013
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEXAR COUNTY...
SOUTH CENTRAL COMAL COUNTY...
WEST CENTRAL GUADALUPE COUNTY...
* UNTIL 800 AM CST.
* AT 457 AM CST...MODERATE TO HEAVY RAIN WAS FALLING ACROSS THE SAN
ANTONIO METRO AREA AND ADJACENT SUBURBS. THIS RAIN IS FALLING
ACROSS AREAS WHICH HAVE ALREADY RECEIVED ONE TO TWO INCHES OF RAIN
SINCE MIDNIGHT. THIS ADDITIONAL RAINFALL WILL BE QUICK TO RUNOFF
ACROSS URBANIZED AREAS AND CAUSE FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN
ANTONIO...UNIVERSAL CITY...ALAMO HEIGHTS...BULVERDE...CHINA
GROVE...CIBOLO...ELMENDORF...GARDEN RIDGE...HELOTES...HOLLYWOOD
PARK...KIRBY...LACKLAND AFB...LEON SPRINGS...LEON VALLEY...LIVE
OAK...OLMOS PARK...SCHERTZ...SEA WORLD...SELMA...SHAVANO
PARK...SOMERSET...ST. HEDWIG...TERRELL HILLS...THE
DOMINION...TIMBERWOOD PARK AND WINDCREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.
&&
LAT...LON 2926 9880 2965 9880 2976 9845 2949 9808
2912 9841
$$2 follow-up statements
241
WGUS74 KEWX 091211
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 AM CST WED JAN 9 2013
TXC029-091-187-091400-
/O.CON.KEWX.FF.W.0001.000000T0000Z-130109T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE TX-BEXAR TX-COMAL TX-
611 AM CST WED JAN 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CST FOR SOUTH
CENTRAL COMAL...BEXAR AND WEST CENTRAL GUADALUPE COUNTIES...
AT 606 AM CST...LIGHT TO MODERATE RAIN WAS CONTINUING ACROSS THE SAN
ANTONIO METRO AREA AND ADJACENT SUBURBS. OCCASIONAL LULLS IN THE
HEAVIEST RAIN ARE EXPECTED EARLY THIS MORNING. HOWEVER...LIGHT TO
MODERATE RAIN WILL CONTINUE...AND WILL FALL ACROSS AREAS WHICH HAVE
ALREADY RECEIVED ONE TO TWO INCHES OF RAIN OVERNIGHT. ANY ADDITIONAL
RAINFALL THIS MORNING WILL BE QUICK TO RUNOFF AND CAUSE FLASH
FLOODING.
NUMEROUS ROAD CLOSURES HAVE BEEN REPORTED IN AND AROUND THE SAN
ANTONIO METRO AREA. DRIVERS CAN EXPECT DELAYS THIS MORNING AND
SHOULD PLAN FOR AN ALTERNATE ROUTE. DRIVING WILL BE ESPECIALLY
DANGEROUS THIS MORNING AS ROADS REMAIN WET...AND SUDDEN REDUCTIONS
TO VISIBILITIES CAN BE EXPECTED.
LOCATIONS IN THE WARNING AREA INCLUDE WINDCREST...UNIVERSAL CITY...
TIMBERWOOD PARK...THE DOMINION...TERRELL HILLS...SHAVANO PARK...SEA
WORLD...SCHERTZ...SAN ANTONIO...OLMOS PARK...LIVE OAK...LEON
VALLEY...LEON SPRINGS...KIRBY...HOLLYWOOD PARK...HELOTES...CROSS
MOUNTAIN...ALAMO HEIGHTS...SELMA...CIBOLO...GARDEN RIDGE AND
BULVERDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.
&&
LAT...LON 2926 9880 2965 9880 2976 9845 2949 9808
2912 9841
$$156
WGUS74 KEWX 091352
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 AM CST WED JAN 9 2013
TXC029-091-187-091400-
/O.CON.KEWX.FF.W.0001.000000T0000Z-130109T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE TX-BEXAR TX-COMAL TX-
752 AM CST WED JAN 9 2013
...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 800 AM CST FOR
SOUTH CENTRAL COMAL...BEXAR AND WEST CENTRAL GUADALUPE COUNTIES...
THE HEAVIEST RAINFALL HAS MOVED OUT OF THE SAN ANTONIO METRO AREA.
HOWEVER...RUNOFF FROM THE STORMS OVERNIGHT WILL LIKELY CONTINUE TO
MAKE DRIVING HAZARDOUS. A LULL IN THE SHOWERS AND THUNDERSTORMS IS
EXPECTED EARLY THIS MORNING. HOWEVER...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY...AND MAY CAUSE
ADDITIONAL FLASH FLOODING.
LOCATIONS IN THE WARNING AREA INCLUDE WINDCREST...UNIVERSAL CITY...
TIMBERWOOD PARK...THE DOMINION...TERRELL HILLS...SHAVANO PARK...SEA
WORLD...SCHERTZ...SAN ANTONIO...OLMOS PARK...LIVE OAK...LEON
VALLEY...LEON SPRINGS...KIRBY...HOLLYWOOD PARK...HELOTES...CROSS
MOUNTAIN...ALAMO HEIGHTS...SELMA...CIBOLO...GARDEN RIDGE AND
BULVERDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.
&&
LAT...LON 2926 9880 2965 9880 2976 9845 2949 9808
2912 9841
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 4:24 AM CST, 38 minutes earlier.
Area forecast discussion, Jan 9, 4:24 AM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 424 AM CST WED JAN 9 2013 .DISCUSSION... A LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO AND THE SOUTHWEST U.S. WILL LIFT SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY...AND TO NORTH TEXAS AND OKLAHOMA TONIGHT AND THURSDAY MORNING. THIS WILL RESULT IN A PERIOD OF CONTINUED WIDESPREAD RAINS ACROSS SOUTH CENTRAL TEXAS TODAY... THAT IS EXPECTED TO BEGIN DIMINISHING LATER TODAY AND TONIGHT THROUGH THURSDAY MORNING. GIVEN THE AREA OF RAIN THAT HAS DEVELOPED...THE FLOOD WATCH HAS BEEN EXPANDED TO THE WEST FOR TODAY...THROUGH 6 PM...ALONG AND EAST OF A LINE FROM GEORGETOWN AND AUSTIN TO SAN ANTONIO TO PLEASANTON...WHERE RAINFALL AMOUNTS OF 2 TO 6 INCHES ARE POSSIBLE WITH THIS EARLY JANUARY 2013 RAIN EVENT. AS THE LOW MOVES AWAY FROM SOUTH CENTRAL TEXAS ON THURSDAY... SHOWED CONDITIONS BECOMING MOSTLY SUNNY TO PARTLY CLOUDY SKIES AND MILD TEMPERATURES ON THURSDAY. ON FRIDAY...SOUTH AND SOUTHEAST WINDS WILL BEGIN TO PICKUP IN ADVANCE OF ANOTHER DISTURBANCE COMING FROM THE WEST...THAT WILL BRING INCREASING CLOUDS ON FRIDAY NIGHT AND SATURDAY MORNING. SHOWED WARMER CONDITIONS ON SATURDAY...WITH A CHANCE OF SHOWERS...AS A DISTURBANCE MOVES FROM WEST TEXAS SATURDAY TO NORTH TEXAS AND OKLAHOMA ON SATURDAY NIGHT. AS THIS DISTURBANCE MOVES NORTHEAST OF SOUTH CENTRAL TEXAS...FORECASTS SHOW AN AREA OF COLDER AIR COMING ACROSS THE AREA FROM THE NORTH ON SUNDAY. KEPT SKIES MOSTLY CLOUDY ON SUNDAY...AS ANOTHER DISTURBANCE DEVELOPS OVER THE SOUTHWEST U.S. IN SOUTHWEST WINDS ALOFT. WITH THIS TYPE OF EARLY TO MID JANUARY PATTERN...SHOWED A SLIGHT CHANCE OF RAIN FOR SUNDAY. FORECAST SOLUTIONS FOR SUNDAY NIGHT AND MONDAY...SHOW THE DISTURBANCE...THAT IS WEST OF THE AREA ON SUNDAY...MOVING QUICKLY ACROSS SOUTH CENTRAL TEXAS SUNDAY NIGHT THROUGH MONDAY MORNING. WITH THIS PATTERN SHOWED A CHANCE OF SHOWERS ON SUNDAY NIGHT OVER THE EAST HALF OF SOUTH CENTRAL TEXAS AND OVER THE SOUTHEAST PART OF SOUTH CENTRAL TEXAS ON MONDAY MORNING...AS ANOTHER WAVE OF COLD AIR MOVES ACROSS SOUTH CENTRAL TEXAS. SHOWED PARTLY CLOUDY CONDITIONS FOR MONDAY AFTERNOON...THAT ARE EXPECTED TO BECOME CLOUDY AGAIN ON MONDAY NIGHT...AS A LARGER SCALE 500 HPA TROF DEVELOPS OVER THE SOUTHWEST U.S. AS THIS LARGER SCALE 500 HPA TROF MOVES TOWARD SOUTH CENTRAL TEXAS ON TUESDAY...SHOWED A SLIGHT CHANCE OF RAIN ON TUESDAY FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS. THIS 500 HPA TROF IS FORECAST TO MOVE EAST OF SOUTH CENTRAL TEXAS ON WEDNESDAY OF NEXT WEEK...BRINGING NORTHWEST WINDS ALOFT. THIS WILL BRING COLD AND DRY WEATHER FOR THE AREA FROM THE NORTH AND NORTHWEST. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 62 45 66 45 73 / 100 30 10 - - AUSTIN BERGSTROM INTL AIRPORT 62 44 66 41 73 / 100 30 10 - - NEW BRAUNFELS MUNI AIRPORT 63 44 66 43 73 / 100 30 10 - - BURNET MUNI AIRPORT 56 42 61 43 72 / 100 30 10 - - DEL RIO INTL AIRPORT 58 41 65 44 72 / 80 20 - - - GEORGETOWN MUNI AIRPORT 59 44 63 44 72 / 100 30 10 - - HONDO MUNI AIRPORT 63 43 67 42 73 / 90 20 10 - - SAN MARCOS MUNI AIRPORT 62 44 66 43 73 / 100 30 10 - - LA GRANGE - FAYETTE REGIONAL 67 48 67 47 73 / 100 30 10 - - SAN ANTONIO INTL AIRPORT 63 45 67 45 73 / 100 30 10 - - STINSON MUNI AIRPORT 64 45 67 45 73 / 100 20 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT... FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE... TRAVIS...WILLIAMSON...WILSON. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...08 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jan 9, 4:09 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 409 AM CST WED JAN 9 2013 TXZ171>173-183>194-202>209-217>225-228-101100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 409 AM CST WED JAN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO WILL MOVE SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY. THIS WILL RESULT IN CONTINUED PERIOD OF WIDESPREAD RAINS MOVING NORTHWARD ACROSS SOUTH CENTRAL TEXAS TODAY. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM THIS EVENING FOR THE EASTERN PART OF SOUTH CENTRAL TEXAS ALONG AND EAST OF A LINE FROM GEORGETOWN TO AUSTIN TO SAN ANTONIO TO PLEASANTON. RAINFALL TOTALS OF 2 TO 6 INCHES IS POSSIBLE ACROSS THE WATCH AREA. RAPID RUNOFF FROM THE HEAVY RAIN WILL LIKELY RESULT IN FLASH FLOODING OF URBAN AREAS...AS WELL AS SMALL CREEKS AND STREAMS. DUE TO THE ONGOING DROUGHT...AREA LAKES...RESERVOIRS...AND RIVERS ARE AT LOW LEVELS. FLOODING ON MAIN STEM RIVERS IS NOT EXPECTED...BUT RAPID RISES OF RIVER LEVELS ARE POSSIBLE DUE TO THE HIGH RAINFALL TOTALS AND ASSOCIATED RUNOFF. SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jan 9, 4:41 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 441 AM CST WED JAN 9 2013 TXZ171-172-183>190-202>204-217>219-228-091245- LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE- KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...BRACKETTVILLE...UVALDE...HONDO...EAGLE PASS... CRYSTAL CITY...PEARSALL...CARRIZO SPRINGS 441 AM CST WED JAN 9 2013 ...WIDESPREAD RAINS ACROSS THE HILL COUNTRY AND MOST OF THE WESTERN HALF OF SOUTH CENTRAL TEXAS TODAY THROUGH THIS AFTERNOON... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO WILL MOVE SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY. THIS WILL RESULT IN CONTINUED PERIOD OF WIDESPREAD RAINS MOVING NORTHWARD ACROSS SOUTH CENTRAL TEXAS TODAY. EXPECT NEW RAINFALL TOTALS TO GENERALLY RANGE FROM ONE INCH WEST OF HIGHWAY 83 AND ONE TO TWO INCHES FROM EAST OF HIGHWAY 83 TO HIGHWAY 281. SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE AREA THIS LATE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:22 PM CST | Special Weather Statement | EWX | Val Verde | 53 min |
| Jan 8, 11:15 PM CST | Areal Flood Advisory | EWX | Bandera, Kerr, Real, Uvalde, Zavala | 105 min |
| Jan 9, 12:51 AM CST | Areal Flood Advisory | EWX | Atascosa, Bexar, Blanco, Comal, Guadalupe, Hays and 2 more | 2 hr |
| Jan 9, 5:13 AM CST | Areal Flood Advisory | EWX | DeWitt, Fayette, Lavaca | 3 hr |
| Jan 9, 5:57 AM CST | Areal Flood Advisory | EWX | Bastrop, Lee | 2 hr |
| Jan 9, 6:50 AM CST | Areal Flood Advisory | EWX | Bastrop | 100 min |
| Jan 9, 8:00 AM CST | Areal Flood Advisory | EWX | DeWitt, Fayette, Lavaca | 2 hr |
| Jan 9, 8:29 AM CST | Areal Flood Advisory | EWX | Lee | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.